Woman dies after being given wrong medication
A 96-year-old woman living in an Otaki rest home died after being given the wrong medications, a coroner has found.
Margaret Borgen died in Palmerston North Hospital on May 4 last year after being given another Ocean View Rest Home resident's medications.
Borgen was administered some of her medication from a blister pack that morning by caregiver Helen Martin who got distracted by another resident.
She returned at about 8am to give Borgen the rest of her medication, but gave her another resident's instead.
Martin reported the error to the registered on-call nurse at 9.12am who told Martin Borgen "should be OK" and to monitor her every 15 minutes.
The Coroner's report found the failure to notify the doctor and seek medical advice was unacceptable.
Martin advised the registered nurse at 9.59am that Borgen's condition had deteriorated.
The registered nurse lived 30 minutes away and advised Martin to call another registered nurse who arrived straight away but did not call for ambulance assistance until about 10.45am.
The Coroner said this delay was also unacceptable.
An ambulance arrived at about 11am and took Borgen to Palmerston North Hospital.
Arriving at the hospital at about 12.11pm, resuscitation efforts by the ambulance crew were continued after her intake of cilazapril and diltiazem, used to lower blood pressure, which she was not prescribed. She died at 1.20pm with her family present.
Emergency department clinical director Dr Helen Cosgrove said while she could not categorically state that earlier intervention would definitely have saved Borgen's life, there were successful treatments available which were denied her because of her late presentation.
"If she had attended the emergency department earlier there would have been a significantly better chance of success," she said.
The Coroner said Borgen was badly let down by the actions of staff at Ocean View Rest Home.
"Administering medications Cilazapril and Diltiazem, which were not prescribed to Borgen, caused her death. The actions of staff in failing to act promptly once the medication error was identified likely contributed to her death.
"Had there been more prompt notification by the care giver to nursing staff of the medical error, immediate contact by nursing staff with a doctor and more prompt summoning of ambulance, the chance of the lethal effect of the medication error being overcome would have increased significantly," he said.
The Dominion Post